Tornadoes · United States · Oklahoma · 2018

EF1 tornado, Davidson to Loveland, Oklahoma, May 2, 2018

From Davidson to Loveland, this EF1 tornado ran 5.5 miles across Tillman County on May 2, 2018, touching down at 6:34 PM CDT and reaching 150 yards wide. It killed nobody, and did $5,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 2, 2018
Touchdown
6:34 PM CDT (23:34 UTC)
Lifted
6:43 PM CDT (23:43 UTC)
On the ground
9 minutes
Path length
5.5 miles (8.8 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
0
Property damage
$5,000
County
Tillman County
Touchdown point
34.293, -98.876
Lift-off point
34.280, -98.782
Record number
1805021734-01

The damage survey

2 damage points were recorded along this path by NWS OUN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.

  • Damaged power poles along SH-36 that were being fixed by utility crews.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Several discrete supercells formed off a dryline in the eastern parts of the panhandles in the late afternoon of the 2nd. These storms moved eastward through the evening, eventually congealing into a line before coming across central Oklahoma. QLCS tornadoes became a significant hazard at this point. After this round of storms made its way out of the area, scattered storms began to form from central Texas up into south western Oklahoma overnight, moving generally northeast into the early morning hours.

A brief tornado was observed by storm chasers just north of Davidson and west of US Highway 183. No known damage occurred.

A brief, dusty tornado was observed by storm chasers east-northeast of Davidson and north of US Highway 70. There was no known damage.

A tornado moved southeast in an area east-southeast of Davidson. Light roof damage was observed to a house near the beginning of the tornado path with tree damage noted along the path.

A tornado developed south of Hollister and moved east-southeast to just southwest of Loveland. Power poles and one outbuilding and were damaged.

This tornado developed approximately 3 miles northwest of Loveland, on the north side of a large and destructive area of thunderstorm winds that moved from near the Frederick airport to near Loveland (see above). The tornado initially moved south-southeast, and then curved to the southeast and east in an area southwest of Loveland. Except for one outbuilding that was destroyed southwest of Loveland, the damage was primarily to trees and power poles. Much of the path remained over open fields.

Storm chasers observed a tornado that developed just south-southeast of Grandfield and moved east. The tornado dissipated before moving into Cotton County and Devol. No damage was reported.

A tornado developed about 5 miles east-northeast of Loveland and moved northeast crossing into Cotton County and dissipating about 5 miles south of Chattanooga. Utility poles were damaged both along State Highway 36 in Tillman County and NS243 Road in Cotton County.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

11 minutes of warning. NWS OUN issued a tornado warning for this county at 23:23 UTC, 11 minutes before the tornado touched down, in force until 00:00 UTC.

The county was under a tornado watch, issued at 18:01 UTC and running to 03:00 UTC.

Issued (UTC)ExpiredProductOffice
18:01 UTC03:00 UTCTornado WatchOUN
21:27 UTC22:15 UTCSevere Thunderstorm WarningOUN
22:14 UTC23:00 UTCSevere Thunderstorm WarningOUN
22:29 UTC23:15 UTCSevere Thunderstorm WarningOUN
22:58 UTC23:33 UTCSevere Thunderstorm WarningOUN
23:15 UTC00:00 UTCSevere Thunderstorm WarningOUN
23:23 UTC00:00 UTCTornado WarningOUN
23:47 UTC00:15 UTCTornado WarningOUN
00:03 UTC03:00 UTCFlood AdvisoryOUN
00:05 UTC00:45 UTCSevere Thunderstorm WarningOUN
00:15 UTC00:24 UTCTornado WarningOUN
04:39 UTC05:30 UTCSevere Thunderstorm WarningOUN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:16 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at May 2, 2:10 PM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, May 2, 2:10 PM CDT, 4 hours 24 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Norman OK
210 PM CDT Wed May 2 2018

.DISCUSSION...
Latest surface observations and satellite show enhanced cumulus
and some glaciation along a sharpening dryline now across the
eastern Texas Panhandle. Deeper convection has been ongoing for an
hour or so further north, near a weak surface front across the far
northern Texas Panhandle into the Oklahoma Panhandle. NSSL mobile
sounding at Elk City from 18z shows a weak capping EML and this
should continue to errode as forcing for ascent increases from
approaching deep closed low and embedded minor shortwave trough.

Latest RAP mesoanalysis shows moderate to strong instability has
already developed across western Oklahoma and western north Texas
with MLCAPE as high as 3,000 J/kg and effective shear of 50-60
knots. This parameter space, along with nearly perpendicular shear
vectors to the sharpening dryline, is more than favorable for
supercells. Other concerns include climatologically low LCL
heights. One mitigating factor to a potentially higher-end tornado
threat will be somewhat weak low level shear. Our bigger tornado
events tend to have larger 0-1km bulk shear and SRH values.
Nevertheless, 15-20 kt 0-1km shear and low LCLs with the
aforementioned parameter space is concerning and tornadoes,
including a few significant tornadoes are possible given the
proper storm evolution. Some cold pool expansion and resulting
consolidation may occur with the ongoing convection across
northeast Texas Panhandle and the Oklahoma Panhandle. This could
evolve into a cluster or line of convection that posses mainly a
damaging wind threat later in the evening across northern
Oklahoma. This evolution is uncertain at the moment and we'll
continue to monitor trends.

Suite of CAMs have varied some from run to run and model to
model. The spectrum of solutions generally supports the above
thinking, and we'll continue to watch the trends in observations
through the late afternoon and evening and add more detail to the
forecast when we can.

Regardless of how early on more discrete supercells evolve, some
tornado threat will persist into the night given such a moist
boundary layer with only modest stabilization. The threat could
persist into the early morning hours and some localized flooding
could occur particularly across eastern and southern sections of
the area once shear vectors become a little more parallel to a
potential cluster or line of convection. Depending on the extent
of convection and magnitude/breadth of convective overturning,
some thunderstorm threat and severe potential will persist across
roughly the southeast half of the area into tomorrow afternoon.

The rest of the forecast is relatively unchanged. Northwesterly
flow will gradually back and become more zonal with at least one
or two minor shortwaves resulting in convection by early next
week.

BRB

&&

.FIRE WEATHER...
Elevated fire weather conditions could occur tomorrow afternoon
across far western Oklahoma and portions of north Texas. Greenup
may limit the threat of significant spread however. ERC-G values
are on the high end of normal currently.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  81  68  83  56 /  20  70  30  10
Hobart OK         84  66  86  55 /  40  50  20   0
Wichita Falls TX  85  69  86  60 /  20  70  40  10
Gage OK           85  61  81  50 /  40  30   0   0
Ponca City OK     84  69  85  54 /  20  70  30  10
Durant OK         81  70  78  66 /  20  70  70  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

26/12
Hazardous weather outlook, May 2, 12:20 PM CDT, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1220 PM CDT Wed May 2 2018

OKZ004>048-050>052-TXZ083>090-031730-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1220 PM CDT Wed May 2 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is a moderate risk for severe thunderstorms across parts of
northwestern. There is an enhanced or slight risk for severe
thunderstorms over much of the rest of central and southeastern
Oklahoma and adjacent parts of northern Texas.

Location...
The moderate risk area in northwest of a line from Alva to Taloga
to Hammon to Reydon. The enhanced risk covers the area south and
east of the moderate risk, and west and of a line from Stillwater
to Oklahoma City to Duncan Oklahoma to Electra Texas and north of
a line from Electra to Grayback to Quanah Texas. The slight risk
covers the remainder of western north Texas and that part of
Oklahoma east of the enhanced risk and west of a line from
Holdenville to Marietta.

Timing...Severe thunderstorms may develop in western Oklahoma as
early as 2 PM. The severe risk will extend through the night
across much of the area.

Impacts...
The most common impact this afternoon and evening will be very
large hail to the size of softballs and wind gusts to 80 mph.
There is a medium tornado potential in the enhanced and moderate
risk areas of western, central and northern Oklahoma where strong
tornadoes are possible. Overnight, the most common impact will be
damaging wind gusts.

Discussion...
Scattered severe supercell thunderstorms are expected to form
along a dry line in the eastern Texas panhandle and western
Oklahoma in the early to mid part of the afternoon. Through the
afternoon, the storms will continue to develop farther south along
the dryline across southwestern Oklahoma and perhaps into the
western portions of north Texas. Instability will be very high
along with favorable wind fields for severe storms to form
quickly. Hail larger than baseballs can be expected with the
strongest storms. The strength of the vertical wind shear and high
instability will support the potential for tornado formation, and
the chance for a strong tornado in the moderate or enhanced risk
area from mid afternoon into early evening. These storms will move
northeast across the area through the evening.

Overnight, another impulse from the larger storm system will
generate new thunderstorms across north Texas and central and
southern Oklahoma. These storms will likely develop into an
organized line of storms with some severe storms possible. The
most likely impact from this storms will be damaging wind gusts.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the Oklahoma and northern Texas should prepare for severe weather
operations today and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Thunderstorms will be ongoing Thursday morning in central and
southern Oklahoma. As a dry line and front arrive, new
thunderstorms are expected across southeastern Oklahoma. Any of
these will be potentially severe. The most common impact will be
damaging wind gusts in the morning and damaging wind gusts and
large hail later in the day. Locally heavy rainfall will also be
possible. There is a low chance for non- severe thunderstorms in
southeastern Oklahoma Friday.

There is also a chance for thunderstorms next Tuesday.

.Fire Weather.
Near-critical fire weather conditions are expected to the west of
an advancing dry line over western Oklahoma and adjacent parts of
northern Texas during the day Thursday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 2, 5:49 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
549 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     3 N VERNON              34.20N 99.29W
05/02/2018  E65 MPH          WILBARGER          TX   TRAINED SPOTTER

            60 TO 70 MPH WINDS ESTIMATED.

&&

RBARNES
Local storm report, May 2, 6:25 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
625 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND GST     3 SE FREDERICK          34.36N 98.97W
05/02/2018  M62 MPH          TILLMAN            OK   ASOS

&&

RBARNES
Local storm report, May 2, 6:26 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
626 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             DRUMMOND                36.30N 98.04W
05/02/2018  E1.50 INCH       GARFIELD           OK   EMERGENCY MNGR

&&

RBARNES
Local storm report, May 2, 6:28 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
628 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND GST     5 ESE LONE WOLF         34.96N 99.16W
05/02/2018  E60 MPH          KIOWA              OK   PUBLIC

            12 INCH DIAMETER TREE DOWN AS WELL.

&&

DW
Local storm report, May 2, 6:29 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
629 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND GST     3 SE FREDERICK          34.36N 98.97W
05/02/2018  E74 MPH          TILLMAN            OK   AMATEUR RADIO

&&

RBARNES
Local storm report, May 2, 6:31 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
631 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND GST     5 SSE FREDERICK         34.32N 98.98W
05/02/2018  M106 MPH         TILLMAN            OK   TRAINED SPOTTER

            MEASURED WITH A DAVIS VANTAGEVUE INSTRUMENT.

&&

RBARNES

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Norman, OK (KOUN), 12:00Z

11.6 hours before the tornado, 167 km from the path. May 2, 2018.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2018-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 517 joules per kilogram, CIN -198, lifted condensation level 695 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 12:00Z on 2018-05-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 139 square meters per square second, 0 to 6 km bulk shear 29 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
517 J/kg
Mixed-layer CIN
-198 J/kg
Surface CAPE
633 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
29 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4
0-3 km lapse rate
4.6 K/km

Open this sounding in Storm Lab

Norman, OK (KOUN), 00:00Z

0.4 hours after it, 167 km from the path. May 3, 2018.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2018-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 826 joules per kilogram, CIN -62, lifted condensation level 930 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 00:00Z on 2018-05-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 207 square meters per square second, 0 to 6 km bulk shear 55 knots.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
826 J/kg
Mixed-layer CIN
-62 J/kg
Surface CAPE
1222 J/kg
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
55 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.3
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

The radar

The Altus AFB radar (KFDR), 16 km away, was scanning. The volume nearest the touchdown began at 23:36 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:56 UTCTSTM WND GST 581 Ne Altus Air Force BaJackson, OK
22:31 UTCHAIL 0.751 Ene AltusJackson, OK
22:31 UTCHAIL 1AltusJackson, OK
22:52 UTCTSTM WND GST 623 Se FrederickTillman, OK
23:24 UTCTSTM WND GST 743 Se FrederickTillman, OK
23:24 UTCTSTM WND GST 1065 Sse FrederickTillman, OKMEASURED WITH A DAVIS VANTAGEVUE INSTRUMENT.
00:05 UTCTSTM WND GST 623 W GrandfieldTillman, OK
00:40 UTCTSTM WND GST 684 Nw WaltersCotton, OK

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2018 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of May 2, 2018

29 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 24:05 PM CDTEF0Ottawa, KS0.020
May 24:25 PM CDTEF0Greer, OK1.730
May 24:38 PM CDTUnratedKiowa, OK1.230
May 24:51 PM CDTEF0McPherson, KS2.075
May 25:30 PM CDTEF0Marshall, KS2.330
May 25:46 PM CDTUnratedWilbarger, TX0.225
May 25:47 PM CDTEF0Marshall, KS7.760
May 26:10 PM CDTUnratedTillman, OK0.520
May 26:21 PM CDTUnratedTillman, OK0.420
May 26:26 PM CDTEF1Tillman, OK1.650$5,000
May 26:47 PM CDTEF2Tillman, OK4.1600$5,000
May 26:51 PM CDTEF0Butler, KS0.875
May 27:02 PM CDTUnratedTillman, OK3.550
May 27:07 PM CDTEF1Tillman, OK3.0250$4,000
May 27:18 PM CDTEF0Holt, MO4.025
May 27:45 PM CDTEF0Lyon, KS0.020
May 27:51 PM CDTEF0Coffey, KS0.025
May 27:55 PM CDTEF1Grady, OK10.0400$30,000
May 27:58 PM CDTEF1Grady, OK5.5100$20,000
May 28:04 PM CDTEF0Osage, KS0.025
May 28:05 PM CDTEF1Grady, OK0.425$10,000
May 28:42 PM CDTEF1Cleveland, OK8.0400$10,000
May 28:48 PM CDTEF1McClain, OK4.740$10,000
May 29:09 PM CDTEF1Johnson, KS4.725
May 29:19 PM CDTEF1Pottawatomie, OK0.850$2,000
May 29:22 PM CDTEF0Cass, MO0.010
May 29:24 PM CDTEF0Jackson, MO1.625
May 29:26 PM CDTEF0Jackson, MO1.325
May 210:39 PM CDTEF0Crockett, TX0.850$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.